North Dakota, 2015

High Wind in North Dakota, November 18, 2015

November 18, 2015 · NWS FGF · 18 events in 18 counties and zones

As an area of surface low pressure moved into southern Ontario, strong northwest winds spread into eastern North Dakota. Many locations saw gusts above 58 mph.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As an area of surface low pressure moved into southern Ontario, strong northwest winds spread into eastern North Dakota. Many locations saw gusts above 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 18, 6:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 18, 6:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 PM CST WED NOV 18 2015

.UPDATE...
ISSUED AT 615 PM CST WED NOV 18 2015

STRONG WINDS AND SNOW POTENTIAL WILL BE THE MAIN CHALLENGES
TONIGHT. A STRONG SFC LOW PRESSURE AREA CONTINUES TO DEEPEN IN SW
ONTARIO AS TWO UPPER LOWS CONTINUE TO PHASE. STRONG WINDS CONTINUE
TO SPREAD INTO THE VALLEY...WITH ABOUT 50KT TO MIX THROUGH MUCH OF
THURSDAY. WINDS COULD BE STRONG ENOUGH TO AT LEAST APPROACH HIGH
WIND WARNING CRITERIA IN THE VALLEY FROM 02-06Z...BUT FOR NOW WILL
NOT EXTEND ANY HIGH WIND HEADLINES AND CONTINUE WITH A HIGH END
WIND ADVISORY. THE CURRENT WINTER WEATHER ADVISORY IN NW MN LOOKS
GOOD WITH ACCUMULATING SNOW BEGINNING HERE OVERNIGHT. THERE COULD
BE AN ENHANCED BAND OF SNOW DEVELOPING AND GIVEN INCREASING WINDS
WE WILL NEED TO WATCH WHERE THIS DEVELOPS OVERNIGHT. WITH ALL THIS
SAID...MINIMAL CHANGES NEEDED TO THE FORECAST THAT HAS A GREAT
HANDLE ON THINGS...BUT WE WILL CLOSELY MONITOR WIND SPEEDS AND
SNOW POTENTIAL.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 250 PM CST WED NOV 18 2015

SEVERAL FORECAST CHALLENGES THIS FORECAST GO AROUND...MAINLY WIND
AND SNOW OVER THE N-NE. COMPLICATED SURFACE AND UPPER AIR
EVOLUTION NEXT 24 HOURS. SHORT TERM AS WELL AS GLOBAL MODELS IN
GENERALLY GOOD AGREEMENT SO CONFIDENCE RELATIVELY HIGH.

FIRST WIND. UPPER WAVE LIFTING THROUGH W WISCONSIN TO MERGE WITH
SHORT WAVE DIVING SE THROUGH S SASK. THIS PROCESS IS FORMING
DEEPENING SURFACE LOW OVER N CENTRAL MN/S ONTARIO. GOOD PUSH OF
COLD ADVECTION ENTERING FAR WESTERN FA ATTM BEHIND COLD FRONT.
BEHIND COLD FRONT GOOD UNIDIRECTIONAL NW FLOW WILL AFFECT AREAS
FROM THE VALLEY WEST TONIGHT. FROM 21-03Z MODEL SOUNDINGS
INDICATING MIXED LAYER TO AROUND 850MB WITH 50-60KTS TO
POTENTIALLY MIX DOWN. STRONGEST WINDS WEST OF THE VALLEY IN HIGHER
TERRAIN. WITH ABOVE WIND SPEEDS...INITIAL PUSH OF COLD
ADVECTION...RESPECTABLE SURFACE RISE/FALL COUPLET AND MODEL
CONTINUITY FAIRLY CONFIDENT IN STRONG WINDS AND MAINTAINED HIGH
WIND WARNING. WINDS DO SLACK OFF SOME LATER TONIGHT SO HIGH END
ADVISORY SEEMS PROPER OVER THE VALLEY. AS LOW DEEPENS AND COLUMN
COOLS THIS EVENING RAIN WILL TRANSITION TO SNOW. BEST POTENTIAL
FOR SNOW TONIGHT WILL BE MAINLY EAST OF THE VALLEY WHERE 1 TO 2
INCHES POSSIBLE BY MORNING. SOMEWHAT UNCERTAIN HOW FAR SOUTH
MEASURABLE SNOW WILL FALL AND THIS WILL HAVE TO BE MONITORED.

FOR TOMORROW STRONG WINDS TO CONTINUE AS TIGHT PRESSURE GRADIENT
SLOW TO RELAX. WRAP AROUND SNOW WILL CONTINUE WITH BEST POTENTIAL
ACROSS THE NE FA. WITH STEADY LIGHT SNOW CONTINUING GOOD PART OF
THE DAY 2 TO 5 INCHES TOTAL SNOW POSSIBLE THIS AREA. COMBINED
WITH WINDY CONDITIONS WILL ISSUE WINTER WX ADVISORY WITH PRIMARY
IMPACTS BEING SNOW FALL/SLIPPERY ROADS AND SOME BLSN IN OPEN
AREAS. WITH COLDER COLUMN IN PLACE TEMPERATURES SHOULD HOLD MAINLY
IN THE 20S.

WINDS WILL GRADUALLY DIMINISH THURSDAY NIGHT AND ANY LINGERING -SN
WILL BE CONFINED TO THE FAR NE. WITH CLEARING OVER THE WEST AND
FRESH SNOW WILL SEE LOWS DROP INTO THE TEENS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM CST WED NOV 18 2015

FRI-SAT SHOULD SEE LESS WIND...LITTLE IF ANY SNOW FALL BUT BLO
AVERAGE TEMPERATURES AS SURFACE HIGH BUILDS INTO THE FA.

SUNDAY TO WEDNESDAY...MODELS IN OVERALL GOOD AGREEMENT WITH THE
EXTENDED FORECAST. 500MB TRANSITIONS FROM NW FLOW LOFT TO ZONAL TO
SW FLOW FOR THE FIRST HALF OF NEXT WEEK. SHORT WAVE ENERGY MAY BRING
A SKIFF OF SNOW ACROSS THE NORTH ON SUNDAY WITH QUIET WEATHER AND
500MB RIDGING MONDAY AND TUESDAY. WEDNESDAY BRING A SLIGHT CHANCE
FOR SNOW WITH A WEAK SIGNAL FROM VARIOUS GUIDANCE. TEMPERATURES WILL
GENERALLY BE AROUND NORMAL WITH 30S FOR HIGHS AND 20S FOR LOWS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 615 PM CST WED NOV 18 2015

MVFR CIGS AND SOME SNOW WILL PERSIST IN THE NORTH AND EAST THROUGH
THU. WINDS WILL BE VERY STRONG AND GUST IN THE 40-50KT RANGE ALONG
AND WEST OF THE VALLEY THROUGH MUCH OF THU. WINDS WILL BE SOMEWHAT
WEAKER IN THE FAR EAST...WITH GUSTS TO AROUND 35KT POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 8 PM CST THURSDAY FOR NDZ008-016-027-029-030-
     039-049-052-053.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
     NDZ006-007-014-015-024-026-028-038-054.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-007-014-
     015-024-026-028-038-054.

MN...WIND ADVISORY UNTIL 8 PM CST THURSDAY FOR MNZ001>004-007-029.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
     MNZ040.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     THURSDAY FOR MNZ004>006-008-009-016-017.

&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...JK/VOELKER
AVIATION...DK
Hazardous weather outlook, Nov 18, 3:36 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CST WED NOV 18 2015

MNZ001>003-007-029-NDZ008-016-027-029-030-039-049-052-053-192145-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
336 PM CST WED NOV 18 2015

...STRONG WINDS AND SOME SNOW ACCUMULATIONS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING. IN ITS WAKE STRONG NORTHWEST WINDS 25 TO 35 MPH WITH
GUSTS TO 50 MPH WILL DEVELOP AND CONTINUE OVERNIGHT. AS COLDER
AIR MOVES IN SNOW IS EXPECTED TO DEVELOP WITH 1 TO 2 INCH
ACCUMULATIONS POSSIBLE BY MORNING MAINLY ALONG AND EAST OF THE
CENTRAL AND NORTHERN VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS THROUGH
THURSDAY ANTICIPATED. SOME SNOW SHOWERS LIKELY NORTHERN RED RIVER
VALLEY WITH A DUSTING TO NEAR 1 INCH ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ013>015-022>024-027-028-030>032-040-192145-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-
GRANT-
336 PM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT ARRIVING TONIGHT WILL CAUSE WEST TO NORTHWEST WINDS
TO DEVELOP WITH WIND GUSTS FROM 30 TO 40 MPH. SOME LIGHT SNOW IS
ALSO POSSIBLE WITH ACCUMULATIONS AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS ALONG WITH GUSTY WINDS TO 40 MPH WILL OCCUR
ON THURSDAY. ONE TO THREE INCH SNOW ACCUMULATIONS ARE POSSIBLE
NORTH OF A DETROIT LAKES AND PARK RAPIDS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ004>006-008-009-016-017-192145-
KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
NORTH CLEARWATER-SOUTH BELTRAMI-
336 PM CST WED NOV 18 2015

...ACCUMULATING SNOW AND INCREASING WIND LATE TONIGHT AND
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL SWITCH OVER TO SNOW LATER TONIGHT WITH AN INCH OR TWO
ACCUMULATION BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THURSDAY WITH TOTAL SNOW ACCUMULATIONS FROM 2
TO 5 INCHES EXPECTED. SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS
WITH SLIPPERY AND SNOW COVERED ROADS. STRONG NORTHWEST WINDS MAY
ALSO CAUSE AREAS OF BLOWING SNOW IN OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS WILL BE
WELCOME.

NDZ006-007-014-015-024-026-028-038-054-192145-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
336 PM CST WED NOV 18 2015

...VERY STRONG WINDS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG NORTHWEST WINDS WILL DEVELOP BEHIND A PASSING COLD
FRONT LATE THIS AFTERNOON AND TONIGHT. WIND SPEEDS FROM 30 TO 40
MPH ARE EXPECTED WITH GUSTS TO 60 MPH. SCATTERED SNOW SHOWERS
COMBINED WITH THE STRONG WINDS MAY BRIEFLY LOWER VISIBILITY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHWEST WINDS FROM 25 TO 40 MPH WILL CONTINUE THURSDAY
BEFORE DIMINISHING LATE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Towner

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Towner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Cavalier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Benson

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Benson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Ramsey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Western Walsh

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Western Walsh forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Eddy

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Eddy forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Nelson

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Nelson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Griggs

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Griggs forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Barnes

When
November 18, 9:00 PM CST to 11:00 PM CST
Where
Barnes forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

High Wind, Sargent

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Sargent forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

High Wind, Pembina

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Pembina forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

High Wind, Eastern Walsh

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Eastern Walsh forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Cass

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Cass forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

High Wind, Grand Forks

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Grand Forks forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

High Wind, Richland

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Richland forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

High Wind, Steele

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Steele forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

High Wind, Traill

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Traill forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

High Wind, Ransom

When
November 18, 10:00 PM CST to 11:00 PM CST
Where
Ransom forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602271, 602273, 602274, 602275, 602276, 602277, 602278, 602279, 602280, 602281, 602282, 602283, 602284, 602285, 602286, 603209, 603210, 603211.